Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 16, NWS State College, PA

June 16, 2016Cambria County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 16, 2016, 11:12 AM EDT for Cambria County, Pennsylvania. It was in force for 78 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2016, 11:12 AM EDT (15:12 UTC)
Expired
Jun 16, 2016, 12:30 PM EDT
In force
78 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cambria County, PA

The radar

The State College radar (KCCX), 75 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 12:10 PM EDTTSTM WND DMGBlandburg, PATREES DOWN ON WIRES IN READE TOWNSHIP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 3.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS51 KCTP 161512
SVRCTP
PAC021-161630-
/O.NEW.KCTP.SV.W.0016.160616T1512Z-160616T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1112 AM EDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 1230 PM EDT

* AT 1111 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR NORTHERN CAMBRIA TO NEAR LIGONIER...MOVING EAST
  AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PORTAGE...ELIM...NANTY-GLO...WESTMONT...JOHNSTOWN...BELMONT...
  EBENSBURG...CRESSON...BELSANO...CARROLLTOWN...GALLITZIN...DALE...
  SALIX-BEAUTY LINE PARK...SOUTHMONT...LILLY...NORTHERN CAMBRIA...
  HASTINGS...PATTON...VINCO AND EHRENFELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4040 7897 4069 7882 4072 7879 4072 7835
      4064 7841 4065 7844 4060 7844 4056 7847
      4051 7854 4043 7855 4024 7868 4026 7890
      4029 7893 4029 7906
TIME...MOT...LOC 1511Z 271DEG 19KT 4073 7879 4031 7922 

HAIL...<.75IN
WIND...60MPH
 
$$

LA CORTE
2 follow-up statements
613 
WWUS51 KCTP 161619
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1219 PM EDT THU JUN 16 2016

PAC021-161630-
/O.CON.KCTP.SV.W.0016.000000T0000Z-160616T1630Z/
CAMBRIA PA-
1219 PM EDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR SOUTH CENTRAL CAMBRIA COUNTY...

AT 1218 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LILLY TO NEAR BEAVERDALE-LLOYDELL...MOVING
EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LILLY...BEAVERDALE-LLOYDELL...GALLITZIN...CRESSON...DUNLO...
SPRING HILL...
TUNNELHILL AND ALLEGHENY PORTAGE RAILROAD NATIONAL HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4051 7854 4043 7855 4024 7868 4031 7873
TIME...MOT...LOC 1618Z 336DEG 31KT 4042 7856 4029 7864 

HAIL...<.75IN
WIND...60MPH
 
$$

LA CORTE
901 
WWUS51 KCTP 161625
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1225 PM EDT THU JUN 16 2016

PAC021-161634-
/O.EXP.KCTP.SV.W.0016.000000T0000Z-160616T1630Z/
CAMBRIA PA-
1225 PM EDT THU JUN 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CAMBRIA COUNTY
WILL EXPIRE AT 1230 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4051 7854 4043 7855 4024 7868 4031 7873
TIME...MOT...LOC 1623Z 271DEG 19KT 4042 7856 4029 7864 

$$

LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:03 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 16, 8:03 AM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
803 AM EDT THU JUN 16 2016

.SYNOPSIS...
The risk for severe thunderstorms and excessive rainfall remains
focused over southwest and south-central Pennsylvania this
afternoon into early tonight. Weather conditions will improve from
north to south on Friday. A dry and increasingly warmer pattern is
expected through Father's Day weekend and into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers/thunderstorms moving thru the Lower Susq Valley at 11z
should weaken and push east of the area by 13z-14z with passage of
lead shortwave. HRRR indicates a low point in shower activity
13-16z which coincides with climatologically favored convective
minimum timing. However, a stronger upstream shortwave will track
southeast from lower MI across WV into VA along frontal boundary
extending off the Mid Atlantic coast. Moderate instability and
anomalous deep layer moisture ahead of this feature will fuel
organizing convection and support increased risk for severe storms
and heavy/excessive rainfall across southwest and south-central
PA between 18z Thu to 06z Fri.

Thunderstorms are expected to initiate near or downwind of Lake
Erie around midday and intensify/organize into a linear convective
system as they move southeast along axis of 1500-2000+ J/kg
MLCAPE extending from southwest PA into northern VA. The primary
thunderstorm hazard will be damaging wind gusts given fcst linear
convective mode, unidirectional wind profiles and considerable
DCAPE. The most likely period for severe storms is roughly 18z Thu
to 00z Fri with instability waning thereafter.

The focus will likely shift toward potential heavy to excessive
rain event after 17/00z, as low level inflow backs to the
southeast and taps reservoir of 1.75-2.00 inch PWs residing over
the southern Mid Atlantic region. Slowing storm motions and
backbuilding becomes more likely in this scenario, increasing the
risk for flash flooding. There is a consistent, multi-model signal
for locally heavy amounts from the Laurel Highlands and South-
Central Alleghenies down into the WV/MD panhandles. The 16/00z
NCAR HIRES ensemble neighborhood probs show a 'likelihood' of
localized 3+ inch amounts while mean QPF from the SSEO is in the
2-4 inch range. Final QPF was constructed using a blend of WPC and
available HIRES guidance which paints broad area of 1-2 inches
over the aforementioned area. However, given the availability of
high moisture content air feel that the higher amounts in the CAM
guidance is plausible.

Will highlight the duel severe/flash flood risks in the HWO. A
flash flood watch may be needed at shorter ranges and will allow
the next shift to asses the situation as it unfolds.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Friday may dawn cloudy and damp with lingering easterly flow and
a few -shra over the southern counties assoc with departing sfc
low. However, all mdl data indicating breaking clouds and nr
seasonal temps later in the day, as high pres builds se from the
Grt Lks. Ens mean 8h temps btwn 12-14c should translate to max
temps in the u70s to arnd 80F.

Anomalous upper lvl ridge to our west will begin building into the
region this weekend. Lg scale subsidence assoc with this feature
should ensure mainly sunny skies,light wind and seasonable temps
Sat.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Medium range model and ensemble guidance continues to show
anomalous upper ridge over the northeast conus into early next
week, which should bring fair weather with increasing warmth. The
next risk for rain returns by Monday night/Tuesday, as a cold
front sinks southward from the Lower Lakes.

Based on latest NAEFS and ECENS a turn toward cooler wx appears
likely by Wed, as upper lvl trof swings thru the Grt Lks and
northeast states. However, too far out to tell if sfc cold front
will completely clear the area, so will maintain chc of showers in
the Wed fcst.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Low MVFR to LIFR conditions early this morning in fog and low
cigs should transition to 5-6SM haze and eventually improve to VFR
by the afternoon. Scattered showers/tstms over the far southeast
airspace will push east by 15z. Additional convection is expected
to ramp up again this afternoon/evening across the southwest 1/4
to 1/3 of the airspace with strong to locally svr wind gusts and
heavy rainfall possible. A period of reduced conditions is likely
late tonight into Friday morning as rain shifts south of the
PA/MD line by midday Friday.

OUTLOOK...

Fri...Morning low cigs/shra possible southern PA. Then VFR.

Sat...No sig wx expected.

Sun...No sig wx expected.

Mon...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Fitzgerald/Steinbugl
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Steinbugl
Hazardous weather outlook, Jun 16, 6:01 AM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 AM EDT THU JUN 16 2016

PAZ006-037-041-042-046-051>053-058-171015-
POTTER-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
601 AM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/STATECOLLEGE...AND
FOLLOW OUR WEATHER OFFICE ON TWITTER AND FACEBOOK.

PAZ024>026-033>036-171015-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-
601 AM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WITH AN ENHANCED WIND DAMAGE THREAT ARE
POSSIBLE THIS AFTERNOON AND EVENING. HAIL UP TO 1 INCH IN
DIAMETER AND A COUPLE OF TORNADOES ARE ALSO POSSIBLE. HEAVY TO
LOCALLY EXCESSIVE RAINFALL MAY PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004-005-010>012-017>019-027-028-045-049-050-056-057-059-063>066-
171015-
WARREN-MCKEAN-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-JUNIATA-SOUTHERN CLINTON-
UNION-SNYDER-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
601 AM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE 40 TO 60 MPH
WIND GUSTS AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 10:26 AM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1026 AM EDT THU JUN 16 2016

PAZ004-005-161500-
MCKEAN PA-WARREN PA-
1026 AM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND WARREN
COUNTIES UNTIL 1100 AM EDT...

AT 1025 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
GRAND VALLEY...MOVING NORTHEAST AT 45 MPH.

TORRENTIAL RAIN IS EXPECTED.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
KANE...BRADFORD...WARREN...KINZUA DAM...LUDLOW...LOTTSVILLE...
YOUNGSVILLE...COLUMBUS...CHAPMAN STATE PARK...WESTLINE...
WARREN SOUTH...WETMORE...SHEFFIELD...MARSHBURG...CYCLONE...
SPRING CREEK...GARLAND...GRAND VALLEY...RUSSELL AND SCANDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4200 7852 4163 7866 4163 7961 4200 7960
TIME...MOT...LOC 1425Z 239DEG 39KT 4164 7935

CERU
Special weather statement, Jun 16, 10:48 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1048 AM EDT THU JUN 16 2016

PAZ004-005-010-017-161530-
MCKEAN PA-CLEARFIELD PA-WARREN PA-ELK PA-
1048 AM EDT THU JUN 16 2016

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...CLEARFIELD...
MCKEAN...AND WARREN COUNTIES UNTIL 1130 AM EDT...

AT 1047 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR MARIENVILLE TO 10 MILES SOUTHWEST OF
PUNXSUTAWNEY. MOVEMENT WAS EAST AT 30 MPH.

VERY HEAVY RAIN IS EXPECTED.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

STRONG THUNDERSTORMS WILL BE NEAR...
  JAMES CITY AROUND 1125 AM EDT.
  WILCOX AROUND 1130 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE LUMBER CITY...
GRAMPIAN...TROUTVILLE...WEEDVILLE AND MAHAFFEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4165 7926 4164 7842 4083 7839 4085 7880
      4113 7880 4120 7877 4120 7871 4123 7871
      4123 7874 4127 7874 4137 7897 4135 7902
      4135 7910 4142 7909 4143 7906 4145 7906
      4145 7898 4144 7896 4162 7896 4163 7926
TIME...MOT...LOC 1447Z 263DEG 24KT 4159 7917 4088 7916

CERU

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:26 AM EDTSpecial Weather StatementCTPWarren34 min
Jun 16, 10:48 AM EDTSpecial Weather StatementCTPClearfield, Elk42 min
Jun 16, 11:04 AM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk41 min
Jun 16, 11:42 AM EDTSpecial Weather StatementCTPBlair, Cameron, Centre, Clearfield, Huntingdon33 min
Jun 16, 12:21 PM EDTSpecial Weather StatementCTPBlair, Huntingdon54 min
Jun 16, 12:37 PM EDTSpecial Weather StatementCTPCentre, Clinton, Juniata, Mifflin53 min
Jun 16, 1:14 PM EDTSpecial Weather StatementCTPCumberland, Perry61 min
Jun 16, 1:57 PM EDTSpecial Weather StatementCTPSomerset33 min
Jun 16, 2:05 PM EDTSpecial Weather StatementCTPAdams25 min
Jun 16, 2:29 PM EDTSpecial Weather StatementCTPAdams31 min
Jun 16, 2:30 PM EDTSpecial Weather StatementCTPBedford, Somerset45 min
Jun 16, 2:36 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset54 min
Jun 16, 3:05 PM EDTTornado WarningCTPBedford, Fulton40 min
Jun 16, 3:28 PM EDTSpecial Weather StatementCTPBedford47 min
Jun 16, 3:43 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset62 min
Jun 16, 4:09 PM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Franklin, Fulton, Somerset11 hr
Jun 16, 5:03 PM EDTSevere Thunderstorm WarningCTPSomerset57 min
Jun 16, 5:42 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Somerset4 hr
Jun 16, 6:42 PM EDTAreal Flood AdvisoryCTPMcKean, Warren2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.